Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 31, NWS Melbourne, FL

March 22, 20095 counties in Florida

NWS Melbourne, FL issued this red flag warning at Mar 22, 2009, 11:33 AM EDT for 5 counties in Florida. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 11:33 AM EDT (15:33 UTC)
Expired
Mar 22, 2009, 7:00 PM EDT
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 221533
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1133 AM EDT SUN MAR 22 2009

 

FLZ041-044>046-053-144-222300-
/O.NEW.KMLB.FW.W.0031.090322T1533Z-090322T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
1133 AM EDT SUN MAR 22 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

GUSTY NORTHEAST WINDS AND FALLING RELATIVE HUMIDITY VALUES HAVE
PROMPTED A RED FLAG WARNING THROUGH THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Mar 22, 10:12 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 22, 10:12 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1012 AM EDT SUN MAR 22 2009

.DISCUSSION...

...HIGH ROUGH SURF WILL CONTINUE TODAY...
...RIP CURRENT THREAT WILL REMAIN ELEVATED THIS WEEK...

A FEW LIGHT SHOWERS/SPRINKES REACHING THE COAST IN NORTHEASTERLY
FLOW THIS MORNING THEN QUICKLY WEAKENING AS THEY MOVE ONSHORE WITH
DRY AIRMASS IN PLACE. PWAT VALUES ON MORNING CAPE SOUNDING JUST
ABOVE A HALF INCH AT 0.53...AND TBW AT 0.51 IN. SOME INCREASE IN LOW
LEVEL MOISTURE WILL OCCUR LATER TODAY WITH INVERTED TROF APPROACHING
THE COAST...SO CHANCES FOR MEASURABLE RAINFALL REACHING ONSHORE WILL
INCREASE AS EVENING APPROACHES...ESPECIALLY NEAR THE EAST COAST.

PGRAD NOT QUITE AS TIGHT AS SAT AFTN BUT STILL SUFFICENT TO INCREASE
TO WINDY COND AT THE COAST 20 MPH AND BREEZY INLAND 15-20 MPH. MAX
TEMPS NOT QUITE AS WARM AS OCCURRED ON SAT WITH MID 70S EXPECTED
INLAND AND LOWER 70S AT THE COAST. SWIMMING AT AREA BEACHES WILL
REMAIN HAZARDOUS WITH A HIGH THREAT OF RIP CURRENTS AND ROUGH
SURF...AREA REMAINS UNDER A HIGH SURF ADVISORY INTO THIS EVENING.

&&

.AVIATION...(PREVIOUS) VFR CONDS THRU 00Z WITH OCNL VFR CIGS ESP NR
THE COAST. INCREASING STRATOCU EXPECTED OFF THE ATLC TONIGHT WITH
SCT SHRA CROSSING THE COAST ESP LATE. HAVE KEPT CIGS VFR BUT COULD
SEE TEMP MVFR ESP NR THE COAST AFT 00Z.

&&

.MARINE...CURRENT FORECAST AND HEADLINES STILL ON TRACK SO NO SIG
CHANGES PLANNED FOR LATE MORNING CWF PACKAGE.

&&

.FIRE WEATHER...ANOTHER DAY WHERE INTERIOR SECTIONS MAY APPROACH RFW
CRITERIA...WILL MONITOR LATEST MODEL/OBS TRENDS TO SEE IF A NEED TO
UPGRADE TO A RED FLAG ANY SECTIONS FOR THIS AFTERNOON. WINDS WILL BE
STRONG ENOUGH AND GUSTY FOR CONTROL CONCERNS WITH ANY NEW OR
EXISTING WILDFIRES.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN
     BREVARD-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 5 PM EDT MONDAY FOR COASTAL WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     OUT 20 NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
     OFFSHORE.

&&

GLITTO/WEITLICH
Hazardous weather outlook, Mar 22, 5:56 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
556 AM EDT SUN MAR 22 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
556 AM EDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...COASTAL FLOOD IMPACT...
...HIGH SURF ADVISORY IN EFFECT THROUGH 8 PM...
A LONG FETCH OF STRONG NORTHEAST WINDS HAS BUILT SEAS TO 10 FEET
OVER THE OPEN ATLANTIC. LARGE BREAKING WAVES WILL CONTINUE TO
AFFECT THE SURF ZONE TODAY. NORTHEAST WINDS OF 20 MPH WITH HIGHER
GUSTS WILL PRODUCE ROUGH DANGEROUS SURF. VENTURING INTO THE SURF
IS NOT ADVISED.

IN ADDITION...MINOR BEACH EROSION WILL BE POSSIBLE AROUND THE
TIMES OF HIGH TIDE...WHICH OCCUR AROUND 6 AM AND AGAIN AROUND 6
PM.

...RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A HIGH RISK OF RIP
CURRENTS AT THE BEACHES.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING RAPIDLY
OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN THE STRONGEST
SWIMMERS INTO DEEP WATER. IF CAUGHT IN A RIP CURRENT...REMAIN CALM
AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL THE PULL OF
THE CURRENT SUBSIDES...THEN RETURN TO SHORE. DO NOT TRY TO SWIM
BACK TO SHORE AGAINST THE CURRENT SINCE THIS IS WHAT CAUSES MOST
RIP CURRENT DROWNINGS. FOR ADDITIONAL SAFETY...SWIM ONLY AT
BEACHES WHERE LIFEGUARDS ARE PRESENT AND NEVER SWIM ALONE.

...WIND AND SEA IMPACT...
SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE ATLANTIC WATERS.
NORTHEAST WINDS 15 TO 20 KNOTS AND SEAS 6 TO 10 FEET WILL PRODUCE
HAZARDOUS CONDITIONS FOR SMALL CRAFT.

...FIRE WEATHER IMPACT...
LOW RELATIVE HUMIDITY AND GUSTY NORTHEAST WINDS WILL PRODUCE A
MODERATE FIRE DANGER ACROSS LAKE COUNTY AND ADJACENT PORTIONS OF
VOLUSIA AND ORANGE COUNTIES THIS AFTERNOON. A LOWER FIRE DANGER
EXISTS TOWARD THE EAST COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WINDS AND SEAS ARE EXPECTED TO REMAIN HAZARDOUS FOR SMALL CRAFT
MUCH OF NEXT WEEK. CONDITIONS WILL REMAIN FAVORABLE FOR STRONG RIP
CURRENTS AT THE BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.